Forum

To take or not to take(steroids)

Hi everyone Had very sore eyes for a week and then noticed a dulling in my vision- as though someone had turned the contrast control down a couple of notches in my head! Coincided with fairly minor additional possible relapse symptoms ie balance, burning sensation in face, more frequent need to wee. But it was the vision problems which really worry me - how often does ON lead to blindness and is it always temporary? Anyway was prescribed 500mg of methylprednisolene x 5 days (orally) and took first dose yesterday at @ 3pm. Woke up at 2am and haven’t slept since(which isn’t the main problem because knew about that) but have the most awful headache and backache. Also really heavy feeling and pins and needles in arms which have never had before. Basically am thinking about not taking any further doses but wondered if anyone could give me any advice- is it worse to not complete course?- or shall I just try now to get it out of my system? My vision problems haven’t got any worse but are they likely to if I don’t carry on with the steroids? Sorry, rather a lot of info and questions! Claire

Its hard to say what may happen if you continue or don’t continue…it may be that the new symptoms are indication of a relapse. Have you taken one tablet only or more? They will affect sleep hun… But my experience is they do the job when taken at the right time i.e start if relapse. I started with a relapse November, thought it was a niggle till January when it got worse and I then had steroids. Ive been left with a weak left leg after walking and cannot walk as far as i.could…i firmly believe had I took the steroids in November this wouldn’t have happened. My advice is if its a relapse take them however if you get worrying side effects consistent with what the packaging details then contact the gp. I used to take all my tablets in the morning on the advice of the nurses. X

Thanks for that. Yep, I would have taken the tablet(I have only taken one) in the morning but by the time My GP sorted out the prescription it was the afternoon and I thought better to take than to let another 12 plus hrs go by! Xx

Hope they help you hun. You’ll find if you take them all in the morning your sleep should be a little better…however my experience is they do affect sleep. Good luck x

Sorry Lisalou, but you’re wrong about whether you would have been left with lasting weakness if you’d taken the steroids earlier. You have a relapse and you will be left with a certain amount of disability afterwards. It might be none or it might be lots but you are destined to have a certain amount of disability and that’s what you’re going to have, whether you take steroids or not. What the steroids do is get you to the end point quicker - so you won’t have months of relapse to cope with. My GP told me this and I’ve also read it in several places.

Clare, I don’t know if stopping steroids after the first day is a bad idea, I’m afraid - you probably ought to ask a medical person about that.

Just funny how all my relapses except first two affected my left leg and the steroids were taken very quickly after relapse and the left leg went fine. This time I didn’t click it was a relapse as such esp ad id not long had one and I started steroids later and its not improved as much. The nurses also said they felt the damage may have been done and the steroids may only improve it a little as I’d left it. Who knows. Oh well it is what it is. X

Your MS nurses are ill-informed on this, I’m afraid. Here’s a quote from the MS Trust website.

“Many studies have shown that steroids are effective in speeding up recovery from relapse but make no difference either to the degree of recovery or to the long-term progression of MS.”

You can find exactly the same thing, put less succinctly, on the MS Society website, in the section about steroids as treatment for relapses.

Lisa, I completely agree with Sewingchick. Don’t beat yourself up with thinking that damage might have been avoided if you’d taken steroids sooner. Repeated studies have shown that steroids have NO EFFECT on the amount of damage. They can improve how fast you recover, but not how far. With or without steroids, you’ll only recover as much as you’re going to, and that’s that.

Given their potentially serious side-effects, I don’t think there’s a compelling case for taking them, unless I literally can’t walk or can’t see. If that were to happen, then obviously it would be better to improve as fast as possible, but still won’t change how disabled I am at the end.

Tina

I agree with Tins. Which is why, I won’t be having them again. The first time I had them was the day after diagnosis, I was naive about MS and wasn’t given the option not to have them…it was presented as you are having a relapse therefore you need steroids. Now I know better !! Xx

I suppose its each to their own on whether to take steroids. For me the previous two times of taking them have made the recovery very quick, ie a couple of days and this time it did quicken recovery however left with some damage clearly. My reason for taking them too is so I feel able to look after my three year old who was alot younger the first time I took them. But when I had the two relapses at diagnosis steroids were not offered and it wasn’t impacting massively on my abilities unlike the relapses which affectef my leg. So definitely each to their own. X

I suppose its each to their own on whether to take steroids. For me the previous two times of taking them have made the recovery very quick, ie a couple of days and this time it did quicken recovery however left with some damage clearly. My reason for taking them too is so I feel able to look after my three year old who was alot younger the first time I took them. But when I had the two relapses at diagnosis steroids were not offered and it wasn’t impacting massively on my abilities unlike the relapses which affectef my leg. So definitely each to their own. X